Thunderstorm Wind, Cecil
- When
- September 28, 1:45 PM EST to 2:00 PM EST
- Where
- Cecil County, Cecilton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.400, -75.883
A couple of severe thunderstorms knocked down a few trees, large limbs and wires in southeastern Cecil County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A couple of severe thunderstorms knocked down a few trees, large limbs and wires in southeastern Cecil County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 28, 11:22 AM EST, 2 hours 23 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1222 PM EDT TUE SEP 28 2004
.UPDATE #2...
AFTER REVIEWING RADAR TRENDS, NEW MODEL GUIDANCE AND RAINFALL AMOUNTS
IMMEDIATELY TO OUR WEST, WILL BE ISSUING A FLOOD WATCH THROUGH TONIGHT
FOR OUR PA COUNTIES, PARTS OF NJ, CECIL COUNTY MD AND NEW CASTLE COUNTY
DE. SEE WATCHES/WARNINGS/ADVISORIES SECTION BELOW FOR THE
COUNTY LISTINGS.
&&
.EARLIER UPDATE (THROUGH THIS AFTERNOON)...
WELL, LOOKING AT THE CURRENT RADAR MOSAIC IT CERTAINLY LOOKS LIKE
THE GFS DID A GOOD JOB WITH THE PRECIP PLACEMENT SO FAR. FIRST AREA
OF RAIN MOVED ACROSS NORTHEAST PA AND INTO SOUTHEAST NY EARLIER THIS
MORNING. DEFORMATION TYPE RAIN CONTINUES TO SLOWLY MOVE EAST ACROSS
CENTRAL/EASTERN PA, WHILE ANOTHER AREA OF RAIN CONTINUES TO ORGANIZE
ACROSS WESTERN MD AND INTO VA. THIS ENTIRE AREA WILL SLOWLY MOVE
EASTWARD THROUGH THE AFTERNOON AS THE REMNANTS OF JEANNE SLIDES TO
OUR SOUTH. MOST OF OUR CWA SO FAR HAS BEEN IN A DRY SLOT (SO TO
SPEAK) WITH ONLY SHOWERS AROUND, BUT THIS WILL BE CHANGING THROUGH
THE AFTERNOON.
THERE APPEARS TO BE A SMALL WINDOW OF OPPORTUNITY FOR A FEW
THUNDERSTORMS THIS AFTERNOON ACROSS SOUTHERN NJ AND POINTS
SOUTHWARD. NOT MUCH IN THE WAY OF INSTABILITY WITH JUST A FEW BREAKS
IN THE CLOUD COVER NOTED ACROSS DE BAY AND SOUTHERN DE. HOWEVER,
THERE IS SOME LOW-LEVEL SHEAR PRESENT ACROSS THE EXTREME SOUTHERN
ZONES. FIRST LINE SEGMENT ROTATING UP THROUGH EASTERN VA CURRENTLY
HAS WEAKENED. WHILE AN ISOLATED SEVERE STORM IS NOT OUT OF THE
QUESTION ACROSS THE SOUTHERN ZONES THIS AFTERNOON, HAVE DECIDED TO
TONE DOWN THE WORDING IN THE ZONES AS BEST THREAT APPEARS TO BE
FARTHER TO THE SOUTH. RADAR WILL BE CLOSELY MONITORED.
AREAS OF HEAVY RAIN ARE STILL EXPECTED. THERE MAY INDEED BE SOME URBAN
AND SMALL STREAM FLOOD ADVISORIES AND PERHAPS A FLOOD WARNING ISSUED
THIS AFTERNOON, HOWEVER WE ARE STILL NOT EXPECTING WIDESPREAD MAIN
STEM RIVER FLOODING. WE WILL HOLD OFF ON ISSUING A FLOOD WATCH.
THERE WAS A FAIR AMOUNT OF FOG THIS MORNING. VISIBILITIES CONTINUE TO
IMPROVE, HOWEVER SOME PATCHY FOG STILL EXISTS. WITH THE IMPROVEMENT
IN THE FOG, WE WILL NOT INCLUDE WITH THIS UPDATE.
UPDATE WILL INCLUDE CLEANING UP OF THE WORDING, TWEAKS TO WINDS AND
TEMPS. WILL FRESHEN UP THE SPSS UP AS WELL TO CONTINUE TO HIGHLIGHT
THE AREAS OF HEAVY RAIN AND ISOLATED SEVERE THREAT. THE MARINE AND
AVIATION PRODUCTS HAVE BEEN UPDATED AND SENT.
&&
.PREVIOUS DISCUSSION FROM 340 AM EDT TUE SEP 28 2004...
.SYNOPSIS...
BEFORE THE DAY IS OVER, THERE WILL BE HEAVY RAIN, SOME FLOODING IN
POOR DRAINAGE AREAS, AND THE POTENTIAL FOR SEVERE TSTMS AND A POSSIBLE
TORNADO NOT OUT OF THE QUESTION ACROSS OUR SRN ZONES. AT 3 AM SFC
PLOTS INDICATE TD JEANNE IS OVER THE NORTHWESTN PART OF SC IN THE
VICINITY GSP/SPA. THE GFS IS MUCH BETTER WITH THE CENTER WHILE ETA
IS S STILL IN GA. THE GFS HAS ALSO BEEN CONSISTENT WITH THE PCPN
THAT IS NOW BLOSSOMMING OVER NRN PA WHICH TAKES A MAX OVER NE PA BY
12Z THEN THE WESTELIES BEGIN TO SHEAR IT OFF TO THE NE WHILE TAKING
THE PCPN ASSOCIATED WITH THE TD FROM WVA DUE E TO OUR SRN AREAS
WHERE 2 - 3 INCHES ARE NOT OUT OF THE QUESTION.
&&
.SHORT TERM (TODAY THROUGH WEDNESDAY NIGHT)...
THERE IS DEFINITELY AN OBVIOUS CHANGE SHOWN ON THE COMPOSITE RADARS
WITH THE STRATIFIED PCPN N OF THE BOUNDARY STRETCHING W-E ACROSS
WVA-MD AND THE CONVECTIVE NATURE OF THE ECHOES SOUTH OF IT. THEE IS
ALSO A SIZEABLE BREAK IN THE PCPN WHERE IT MAY BE IN THE CHC
CATEGORY BEFORE LIKELY/CATEGORICAL LATER TODAY. IN ANY EVENT THE
PCPN SO FAR HAS NOT POSED A PROBLEM TO ANY OF OUR MORE PRONE AREAS
FOR FLOODING. MARFC DOING EXCELLENT JOB THIS AM WITH HDRO AND BASED
ON PCPN SO FAR OUR 88-D RETURNS ARE LESS THAN .50 IN 3 HOURS. WILL
THERE BE MORE, YES BUT WHERE AND WHAT WILL BE THE IMPACTS. THINKING
IS TO STAY THE COURSE WITH ISSUING A STRONGLY WORDED STATEMENT AND
EVEN MENTION THE POSSIBILITY FLOOD WARNINGS MAY BE ISSUED FOR SOME
STREAMS. APPRECIATE THE CONTINUED COORDINATION THIS MORNING WITH
ADJACENT WFOS AND SEEMS EACH OF US WILL BE DEALING WITH ONE PROBLEM
OR ANOTHER TODAY INTO THIS EVENING. IM LOOKING AT THE POTENTIAL FOR
SEVERE THUNDERSTORMS TODAY WITH THE SYSTEMS MOVING TO THE EAST. IF
IT IS NOT CAUGHT UP IN THE WESTERLIES, THERE SHOULD BE SIGNIFICANT
BREAKS IN THE CLOUD COVER AND THE AIRMASS WILL BECOME VERY UNSTABLE
OVER SOUTHERN ZONES. IM GOING TO INDICATE STRONG THUNDERSTORMS BUT
IN THE SPS INDICATE THE POSSIBILITY OF A TORNADO.
&&
.LONG TERM (THURSDAY THROUGH MONDAY)...
DONT SEE ANY SIG CHANGES TO THE EXTENDED DSEXCEPT THAT WERE IN FOR
A SHOT OF AUTUMN BY MONDAY WITH A STRONG UPPER VORTEX DIGGING ALL
THE WAY SOUTH INTO THE OUR CWA.
&&
.MARINE...
WINDS ARE RELATIVELY LIGHT TONIGHT AND SEAS ARE AROUND 3 FT WITH THE
REMNANTS OF JEANNE OVER THE CAROLINAS. EXPECT WAVES TO PICK UP A
BIT DURING THE DAY WITH A LARGER INCREASE BY THIS EVENING. WINDS
WILL ALSO INCREASE DRAMATICALLY AS JEANNE MOVES OUT TO SE NEAR THE
DELMARVA. WILL RAISE GALE WARNINGS FOR TONIGHT FOR THE OCEAN AND
SCA FOR DEL BAY. SEAS WILL SUBSIDE BEGINNING LATE WEDNESDAY.
&&
.AVIATION...
CIGS HAVE BECOME IFR/LIFR OVER THE TAF SITES WITH VSBYS IN THE
MVFR/IFR RANGE. DO NOT EXPECT MUCH OF AN IMPROVEMENT THROUGH THE
MORNING HOURS WITH RAIN FROM JEANNE ALREADY AFFECTING PORTIONS OF
THE REGION. HOWEVER...RADAR TRENDS SHOW A LARGE BREAK IN THE PRECIP
OVER MD/VA/NC AND EXPECT THAT BREAK TO MAKE IT TO OUR REGION LATER
THIS MORNING. WHILE THE RAIN MAY END FOR A TIME...EXPECT THE LOW
CIGS AND VSBYS TO CONTINUE UNTIL THE SYSTEM HAS PASSED. BY THIS
EVENING...WINDS WILL PICK UP AS SYSTEM PULLS AWAY AND PRESSURE GRADIENT
INCREASES.
&&
.HYDROLOGY (TODAY AND TONIGHT)...
AT THIS TIME PCPN HAS NOT BEEN HEAVY IN OUR CWA AND BUT WILL BE
LOOKING FOR HEAVY RAINS TO SWEEP ACROSS OUR SOUTHEAST PA/NE
MD/DE AND SNJ ZONES THIS AFTERNOON AND EVENING WITH AMOUNTS OF 2 TO
3 INCHES OR HIGHER AMOUNTS IN CONVECTIVE TRAINING A POSSIBILITY.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH THROUGH TONIGHT FOR PAZ054-055-060>062-067>071.
NJ...FLOOD WATCH THROUGH TONIGHT FOR NJZ001-007>010-012-015-017>019.
MD...FLOOD WATCH THROUGH TONIGHT FOR ZONES MDZ008.
DE...FLOOD WATCH THROUGH TONIGHT FOR ZONES DEZ001.
MARINE...GALE WARNING ON THE NEW JERSEY AND DELAWARE COASTS ANZ450>455
AND SMALL CRAFT ADVISORY ON DELAWARE BAY ANZ430-431.
&&
UPDATE...GORSE
SYNOPSIS/SHORT TERM/LONG TERM...EBERWINE(THANKS FOR COORDINATION)
AVIATION/MARINE...NIERENBERG
HYDROLOGY...EBERWINEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 452 AM EDT TUE SEP 28 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-290849- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM... CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY... PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON 452 AM EDT TUE SEP 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES .DAY ONE... RAIN HEAVY AT TIMES WILL OCCUR ACROSS NORTHEAST PENNSYLVANIA AND NORTHWEST NEW JERSEY EARLY THIS MORNING. SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY ELSEWHERE AND SOME MAY BE SEVERE THIS AFTERNOON INTO THE EARLY EVENING HOURS. RAINFALL AMOUNTS ACROSS THE SOUTHERN AREAS MAY BE 2 TO 3 INCHES WITH FLOODING IN POOR DRAINING AREAS. THERE IS A MODERATE RISK OF RIP CURRENTS TODAY. PLEASE SEE MORE SPECIFIC INFORMATION CONTAINED IN SPECIAL WEATHER STATEMENTS AND THE SURF ZONE FORECAST. .DAYS TWO THROUGH SEVEN... WINDS ALONG THE COAST TONIGHT INTO WEDNESDAY WILL BE BETWEEN 30 AND 40 MPH WITH GALE WARNINGS FOR THE COASTAL REGIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY. EBERWINE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1132 AM EDT TUE SEP 28 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ016>018-020>024-027-282200- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-CAMDEN NJ-CAPE MAY NJ- CAROLINE MD-CECIL MD-CUMBERLAND NJ-DELAWARE BEACHES DE-GLOUCESTER NJ- INLAND SUSSEX DE-KENT MD-KENT DE-NEW CASTLE DE-OCEAN NJ- QUEEN ANNES MD-SALEM NJ-SOUTHEASTERN BURLINGTON NJ-TALBOT MD- INCLUDING THE CITIES OF...CAMDEN...DOVER...NEWARK... VINELAND AND WILMINGTON 1132 AM EDT TUE SEP 28 2004 ...POSSIBLE THUNDERSTORMS THIS AFTERNOON AND EVENING... AS THE REMNANTS OF TROPICAL DEPRESSION JEANNE OVER SOUTHERN VIRGINIA LATE THIS MORNING MOVES TO THE EAST AND NORTHEAST, THE AIRMASS ALONG THE MID ATLANTIC COAST TO THE EAST OF THE LOW HAS BECOME UNSTABLE, ESPECIALLY IN AREAS WHERE THE SUN HAS BROKEN THROUGH THE CLOUDS. A FEW THUNDERSTORMS ARE POSSIBLE THROUGH THE AFTERNOON HOURS, WITH THE BEST CHANCE FOR THE OCCURENCE OF THE THUNDERSTORMS BEING OVER OUR SOUTHERN MARYLAND COUNTIES ALONG THE NORTHEAST SHORE, SOUTHERN DELAWARE AND POSSIBLY ACROSS THE DELAWARE BAY INTO SOUTHERN NEW JERSEY, WITH THE EMPHASIS ON EXTREME SOUTHERN DELAWARE. IN ADDITION TO DAMAGING THUNDERSTORM WINDS, THERE WILL BE THE POSSIBILITY FOR AN ISOLATED TORNADO. TROPICAL SYSTEMS FREQUENTLY PRODUCE ISOLATED TORNADOS. THE REMNANT LOW PRESSURE SYSTEM IS FORECAST TO MOVE OFF THE DELMARVA PENINSULA AROUND MIDNIGHT TONIGHT, BRINGING AN END TO THE PRECIPITATION. ADDITIONAL STATEMENTS WILL BE ISSUED IF AND WHEN SEVERE WEATHER BEGINS TO DEVELOP AND BECOMES A THREAT TO OUR AREA. RPW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1157 AM EDT TUE SEP 28 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-290200- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM... CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY... PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON 1157 AM EDT TUE SEP 28 2004 ...PERIODS OF HEAVY RAIN EXPECTED THIS AFTERNOON AND EVENING... THE REMNANTS OF ONCE HURRICANE JEANNE WERE MOVING NORTH THROUGH NORTH CAROLINA LATE THIS MORNING. THE CENTER OF THIS SYSTEM IS EXPECTED TO PASS OFF THE DELMARVA COAST DURING THE OVERNIGHT HOURS. RAIN...SOME OF IT HEAVY...WAS MOVING THROUGH EASTERN PENNSYLVANIA AND CENTRAL AND NORTHERN NEW JERSEY LATE THIS MORNING. RAINFALL RATES OF AROUND ONE INCH PER HOUR HAVE BEEN DETECTED BY DOPPLER RADAR IN PARTS OF THE LEHIGH VALLEY...SOUTHERN POCONOS...AND NORTHWESTERN NEW JERSEY. PONDING OF WATER ON ROADWAYS AND AREAS OF POOR DRAINAGE HAVE BEEN REPORTED...BUT AS OF 1130 AM...NO STREAM FLOODING HAD YET DEVELOPED. THIS CURRENT AREA OF RAIN IS EXPECTED TO LIFT NORTH OF THE AREA BY EARLY THIS AFTERNOON. HOWEVER...SHOWERS AND THUNDERSTORMS COULD REDEVELOP THIS AFTERNOON AND EVENING. IF THIS OCCURS...SOME CREEKS AND STREAMS MIGHT EXPERIENCE SIGNIFICANT RISES AND CREST NEAR FLOOD STAGE . THE MAIN STEM RIVERS ARE EXPECTED TO SHOW RISES BUT GIVEN THE CURRENT RAINFALL EXPECTATIONS SHOULD NOT REACH FLOOD STAGE. THE HEAVY RAIN WILL CAUSE SOME URBAN AND POOR DRAINAGE FLOODING AND MAKE FOR A MORE DIFFICULT THAN NORMAL COMMUTE TUESDAY AFTERNOON. ALONG THE ATLANTIC SHORE AND THE BAYS, POOR DRAINAGE FLOODING MAY BE EXACERBATED IF THE HEAVY RAIN COINCIDES WITH THE HIGH TIDE. SOME STREET FLOODING IS POSSIBLE ON THE BARRIER ISLANDS DURING THE EVENING HIGH TIDE. AS THE CENTER OF THE LOW APPROACHES THE COAST LATER TONIGHT THE WINDS WILL INCREASE AND GUSTS MIGHT REACH 40 MPH AT TIMES PAST MIDNIGHT TONIGHT. GALE WARNING ARE IN EFFECT ALONG THE ENTIRE NEW JERSEY AND DELAWARE COASTS. THERE ARE NO FLOOD WATCHES OR WARNINGS IN EFFECT AT THIS TIME BUT STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. JJM
The national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2004Every state in 2004This day in weather historyWarnings in Maryland, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5427473.